Wisconsin, 2011

Hail in Wisconsin, July 23, 2011

July 23, 2011 · NWS MKX · 1 event in 1 county or zone

A thunderstorm, part of a line of scattered thunderstorms moving southeast from east-central Wisconsin, strengthened to severe levels in central Dodge County. The storm produced large hail near Beaver Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A thunderstorm, part of a line of scattered thunderstorms moving southeast from east-central Wisconsin, strengthened to severe levels in central Dodge County. The storm produced large hail near Beaver Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 23, 2:34 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT SAT JUL 23 2011

.VERY SHORT TERM...TONIGHT AND SUNDAY...FORECAST CONFIDENCE MEDIUM.

LINE OF SHOWERS AND ISOLATED THUNDERSTORMS QUICKLY WEAKENING ACROSS
THE NORTHERN PARTS OF THE FORECAST AREA AT THIS TIME. EXPECT FURTHER
WEAKENING AS THEY SHIFT EAST SOUTHEAST INTO CAPPED AIR MASS.

NEXT ROUND OF CONVECTION HAS FORMED IN EAST CENTRAL
MINNESOTA...ALONG SURFACE WARM FRONT AND NEAR NOSE OF 700MB LOW
LEVEL JET NOSE. LOW LEVEL JET NOSE AND FOCUSED WARM AIR ADVECTION
SHOULD VEER FROM MINNESOTA INTO WESTERN AND SOUTHERN WISCONSIN
TONIGHT. CORFIDI VECTORS VEER NORTHWEST ACROSS WISCONSIN THIS
EVENING...WHICH SHOULD ALLOW LINE OF CONVECTION TO MOVE SOUTHEAST
INTO THE AREA BY EARLY TO MID EVENING. ADJUSTED POPS TO INCREASE TO
LIKELY BY 03Z ACROSS THE AREA...CONTINUING THEM THROUGH THE NIGHT.
ELEVATED CAPES ON RUC FORECAST SOUNDINGS GROW TO 1500 TO 2000
J/KG...THOUGH DEEP LAYER SHEAR IS MODEST AT 20 TO 25 KNOTS.
EFFECTIVE LAYER SHEAR A BIT BETTER. SPC HAS AREA IN SLIGHT RISK
SEVERE FOR TONIGHT...WHICH SEEMS REASONABLE.

HIGH PRECIPITABLE WATER VALUES SHOULD AGAIN BRING POTENTIAL FOR
HEAVY RAINFALL. FAR SOUTHERN COUNTIES AND NORTHEAST COUNTIES HAVE
SEEN SEVERAL INCHES OF RAINFALL OVER THE PAST TWO DAYS...WITH FLASH
FLOOD GUIDANCE VALUES FALLING TO UNDER 1.50 INCHES PER HOUR IN
LAFAYETTE TO WALWORTH COUNTIES. HELD OFF ON A FLASH FLOOD WATCH FOR
THIS AREA...AS UNCERTAINTY REMAINS WITH TRAINING CONVECTION EXPECTED
TO BE FURTHER SOUTH...AND MOVEMENT OF CONVECTION TONIGHT MAY BE TOO
QUICK FOR CONTINUOUS HEAVY RAINFALL.

COLD FRONT THEN SHIFTS SOUTHEAST THROUGH THE AREA SUNDAY
MORNING...EXITING THE SOUTHEAST BY MID AFTERNOON. KEPT CHANCE POPS
IN THE FORECAST...AS SOME DECENT MEAN LAYER CAPES DEVELOP DURING THE
DAY. HOWEVER...MOST OF IT IS SOMEWHAT ELEVATED...AND THERE IS A LACK
OF DEEP LAYER ASCENT NEEDED TO TAP INTO THIS LAYER. THUS...SOME
UNCERTAINTY AS TO AREAL EXTENT OF ANY PRECIPITATION WITH THE FRONT.
WARM AND HUMID CONDITIONS TO CONTINUE ON SUNDAY...THOUGH KEPT LOWER
TO MID 80S WITH POSSIBLE CLOUDS FROM CONVECTION LINGERING.

.SHORT TERM...SUNDAY NIGHT THROUGH TUESDAY. FORECAST CONFIDENCE
MEDIUM.

IN SPITE OF MODEL TIMING DIFFERENCES...FRONT AND ASSOCIATED
PRECIPITATION WILL BE OUT OF SOUTHEAST WISCONSIN BY 00Z MONDAY.
DRY WEATHER EXPECTED THROUGH THIS PERIOD WITH COLD AIR ADVECTION
LOWERING 850 MB TEMPS BELOW 20C.

BOTH NAM AND GFS BRING WEAK 500-300MB CYCLONIC VORTICITY ADVECTION
THROUGH REGION BETWEEN 00Z AND 06Z MONDAY...BUT ONLY NAM PAINTS OUT
LIGHT PCPN OVER THE WESTERN FORECAST AREA AS IT BRIEFLY BACKS 850MB
WINDS AND INCREASES OMEGA ABOVE 500 MB. HOWEVER THE CAPE VALUES ON
THE NAM FORECAST SOUNDINGS APPEAR OVERDONE SINCE THEY ARE PREDICATED
ON 79F/72F SURFACE TEMPERATURE AND DEW POINT SO WILL KEEP THIS TIME
PERIOD DRY.

SAME SITUATION ON MONDAY NIGHT INTO TUESDAY WITH RESPONSE DOWN
THROUGH THE COLUMN TO NAM TAKING TRAILING SHORT WAVE...WHICH ALL
MODELS HAVE DROPPING SOUTHEAST BEHIND DEPARTING SRN CANADA WAVE...
AND DIGS A 500 MB TROUGH DEEPER INTO WISCONSIN. AGAIN WILL GO WITH
CONSENSUS DRY FORECAST.

BASED ON EXPECTED 925 MB TEMPERATURES...CONSENSUS BLEND OF GUIDANCE
NUMBERS FOR TEMPERATURES APPEARS REASONABLE.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. FORECAST CONFIDENCE LOW
TO MEDIUM.

BROAD TROUGH OVER WRN CANADA KNOCKS DOWN RIDGE WITH A MORE ZONAL
FLOW SETTING UP OVER THE NRN U.S. STATES. SERIES OF SHORT WAVES
MOVING THROUGH FLOW WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER SOUTHERN WISCONSIN WEDNESDAY THROUGH FRIDAY IN A SIMILAR
SCENARIO TO RECENT DAYS WHERE FORCING FROM INCREASING LOW-LEVEL JET
MAXES AHEAD OF EACH WAVE...AND A SLOW MOVING SURFACE TROUGH THROUGH
THE UPPER MIDWEST WILL CREATE THE POTENTIAL FOR PERIODIC MCS
DEVELOPMENT AND MOVEMENT ALONG SYNOPTIC AND CONVECTIVE OUTFLOW
BOUNDARIES. WILL TRY TO PROVIDE SOME INDICATION OF MOST LIKELY
PERIODS BY ADJUSTING POPS...BUT GIVEN TIMING DIFFERENCES WITH SHORT
WAVE AND SURFACE TROUGH PROGRESSION AMONG THE MODELS HARD TO LEAVE ANY
PERIOD COMPLETELY DRY. GENERALLY TEMPERATURES AT OR ABOVE SEASONAL
NORMALS...WITH THE WARMEST DAY THURSDAY WITH SOUTH-SOUTHWESTERLY
FLOW TAPPING RESERVOIR OF WARMER TEMPERATURES OVER THE CENTRAL AND
SOUTHERN PLAINS.

&&

.AVIATION...MVFR CEILINGS FROM DIURNAL CUMULUS WILL AFFECT TAF SITES
AT TIMES THROUGH THE REST OF THE DAY...WITH SOME MID LEVEL CLOUDS
LINGERING.

VFR CONDITIONS THEN EXPECTED UNTIL EARLY TO MID EVENING...WHEN
POSSIBLE LINE OF STORMS MOVES SOUTHEAST INTO THE AREA. THEY SHOULD
MAKE IT TO TAF SITES BETWEEN 03Z AND 05Z SUNDAY. MVFR VISIBILITIES
ARE EXPECTED WITH THE STORMS...WITH IFR VISIBILITIES AND MVFR
CEILINGS POSSIBLE. GUSTY WINDS ARE POSSIBLE WITH THE INITIAL STORMS.

SOME UNCERTAINTY WITH HOW QUICKLY STORMS WILL MOVE OUT OF THE AREA
LATER TONIGHT AND SUNDAY MORNING. COLD FRONT SHIFTS SOUTHEAST
THROUGH THE AREA SUNDAY MORNING...EXITING THE FAR SOUTHEAST BY MID
AFTERNOON. LEFT VICINITY THUNDER WORDING FOR TAFS DURING THIS TIME.

&&

.MARINE...LINE OF THUNDERSTORMS SHOULD MOVE INTO THE NEARSHORE
WATERS OF LAKE MICHIGAN BY LATE THIS EVENING...LASTING INTO THE
OVERNIGHT HOURS. GUSTY WINDS POSSIBLE WITH THE LEADING EDGE OF THE
STORMS. COLD FRONT WILL SHIFT THROUGH THE WATERS DURING THE EARLY TO
MID AFTERNOON HOURS SUNDAY. WINDS WILL SHIFT NORTHWEST BEHIND THE
FRONT BY LATE AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09/REM
VERY SHORT TERM/AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jul 23, 6:33 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 PM CDT SAT JUL 23 2011

WIZ046-047-051-052-056>060-062>072-242130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
733 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM. STRONG
THUNDERSTORMS OVER CENTRAL WISCONSIN WILL INTENSIFY AND MOVE
SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.
STRONG TO SEVERE WIND GUSTS ARE EXPECTED IN SOME AREAS. HEAVY
RAINFALL IS POSSIBLE THROUGHOUT THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AFTERNOON AS THE COOL
FRONT MOVES THROUGH SOUTHERN WISCONSIN. SOME OF THE STORMS WILL
PRODUCE HEAVY RAINFALL AND GUSTY WINDS.

MORE STORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW
PRESSURE SYSTEM SLOWLY MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY.

LMZ643>646-242130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
733 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY LATE THIS
EVENING AND OVERNIGHT AS STRONG THUNDERTORMS OVER CENTRAL WISCONSIN
MOVE SOUTHEAST TOWARD LAKE MICHIGAN. STRONG WINDS ARE POSSIBLE WITH
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE SUNDAY...AS THE COOL FRONT MOVES
SOUTHEAST THROUGH THE AREA. HEAVY RAINFALL REDUCING VISIBILITIES
AND GUSTY WINDS ARE POSSIBLE.

MORE STORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW
PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 23, 6:52 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
752 PM CDT SAT JUL 23 2011

WIZ046-047-057-240145-
COLUMBIA-GREEN LAKE-MARQUETTE-
752 PM CDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING INTO MARQUETTE AND GREEN LAKE
COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 50 MILES WEST OF
BERLIN TO 48 MILES NORTHWEST OF PORTAGE...MOVING SOUTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WESTFIELD BY 820 PM CDT...
  MONTELLO BY 835 PM CDT...
  PRINCETON AND PORTAGE BY 840 PM CDT...
  PARDEEVILLE AND MARKESAN BY 845 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

REM

The radar

The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
July 23, 8:25 PM CST to 8:33 PM CST
Where
Dodge County, 3 mi NNE of Beaver Dam to Beaver Dam
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.510, -88.807

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337353.